Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 199, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2014, 3:27 AM CDT for 4 counties in Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2014, 3:27 AM CDT (08:27 UTC)
- Expired
- Jun 29, 2014, 4:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3354 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:24 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 29, 12:24 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1124 PM MDT SAT JUN 28 2014 .UPDATE... ISSUED AT 1033 PM MDT SAT JUN 28 2014 SIMILAR THINKING AS PREVIOUS DISCUSSION. MAIN CHANGE IS MODELS SLOWING THE PROGRESS OF THE 700MB SHORT WAVE TROUGH FOR TONIGHT AND SHIFTED THE MAIN AREA OF INSTABILITY AND THE TROUGH SOUTH...MOVING OVER THE SOUTHERN HALF OF THE AREA. NOW LOOKS LIKE ELEVATED CONVECTION WILL BEGIN SOUTH OF I-70 NEAR KS/CO LINE WHICH IS AT THE NOSE OF THE LOW LEVEL JET. STORMS WILL MOVE EAST THROUGH THE NIGHT...EXITING THE AREA MID TO LATE MORNING SUNDAY. CONTINUED TO KEEP PRECIP. CHANCES LOW DUE TO THE PRESENCE OF THE LARGE SCALE SUBSIDENCE. HOWEVER LATEST MODEL DATA INDICATES STORMS DEVELOPING JUST WEST OF THE SUBSIDENCE WHICH SHOULD GIVE THE UPDRAFTS A BETTER CHANCE AT OVERCOMING THE DOWNWARD MOTION. LATEST MODEL DATA ALSO SUGGESTS A SECOND AREA OF ELEVATED CONVECTION DEVELOPING NEAR THE KS/NE LINE AS A WEAKER 700MB SHORT WAVE TROUGH DEVELOPS NORTH OF THE STRONGER ONE. AM THINKING THE SEPARATE AREAS OF CONVECTION WILL EVENTUALLY MERGE INTO ONE LINE...IF THE UPDRAFTS CAN OVERCOME THE SUBSIDENCE AS THEY MOVE EASTWARD. UPDATE ISSUED AT 547 PM MDT SAT JUN 28 2014 UPDATED THE FORECAST FOR TONIGHT/SUNDAY...WITH THE MOST CHANGE DONE TO THE OVERNIGHT HOURS. AS THE LOW LEVEL JET STRENGTHENS TONIGHT...ELEVATED CAPE VALUES INCREASE WITH THE MOISTURE ADVECTION. PARCELS ORIGINATING AROUND 800MB WILL BE THE MOST UNSTABLE...WITH CAPE VALUES AS HIGH AS 3000J/KG AND LITTLE TO NO CINH AHEAD OF A DEEPENING 700MB SHORT WAVE TROUGH OVER THE CENTRAL PART OF THE AREA. TOWARD SUNRISE THE SHORT WAVE TROUGH AND INSTABILITY WILL MOVE OVER THE FAR EASTERN PART OF THE AREA...PRIMARILY OVER NORTON AND GRAHAM COUNTIES...WITH THE LIFT AND INSTABILITY REACHING A PEAK. BY MID MORNING THE STORMS SHOULD BE EAST OF THE AREA. THE ONE DRAWBACK WILL BE THE PRESENCE OF THE RIGHT EXIT OF THE 500-300MB JET STREAK OVER THE AREA TONIGHT AND SUNDAY. THE STRONGEST SUBSIDENCE WILL BE JUST AHEAD OF THE SHORT WAVE TROUGH WHERE STORMS WILL BE MOST LIKELY TO FORM. WITH THIS IN MIND HAVE KEPT PRECIP. CHANCES FAIRLY LOW GIVEN THE VERY HIGH CAPE VALUES AND LITTLE TO NO CINH. WITH SUCH HIGH CAPE TO WORK WITH AND 40-50KTS OF 0-6KM BULK SHEAR...SEVERE THUNDERSTORMS ARE VERY LIKELY IF THE UPDRAFTS ARE ABLE TO OVERCOME THE SYNOPTIC SCALE SUBSIDENCE. AM THINKING THE MAIN THREAT WILL BE LARGE HAIL DUE TO A BROAD CAPE PROFILE AND WINDS AROUND 50KTS IN THE HAIL GROWTH ZONE WHICH WILL HELP CREATE VERY STRONG UPDRAFTS. THE GREATEST RISK FOR LARGE HAIL WILL BE OVER THE EASTERN HALF OF THE AREA...PARTICULARLY AREAS ALONG/EAST OF HIGHWAY 83. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 104 PM MDT SAT JUN 28 2014 LOW LEVEL JET WILL STRENGTHEN AROUND 06Z TONIGHT RESULTING IN MODERATE MOISTURE ADVECTION ON THE 315K SURFACE. PARCELS ORIGINATING AROUND 750MB WILL HAVE 1500 J/KG OF ELEVATED CAPE AND LITTLE TO NO CIN. THIS SHOULD RESULT IN WIDELY SCATTERED ELEVATED THUNDERSTORMS OVERNIGHT...WITH THE POTENTIAL FOR LARGE HAIL. STORMS WILL CONTINUE INTO SUNDAY MORNING IN THE NORTHEAST PORTION OF THE FORECAST AREA AHEAD OF THE 750MB TROUGH AXIS...FINALLY EXITING THE AREA TO THE EAST SUNDAY AFTERNOON. OTHERWISE SEE ONLY AN ISOLATED THUNDERSTORM DEVELOPING ON THE PALMER DIVIDE SUNDAY AFTERNOON WITH SURFACE HEATING WITH SLIM CHANCES OF REACHING FAR NORTHEAST COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL ON SUNDAY WITH HIGH TEMPERATURES IN THE MIDDLE 90S TO NEAR 100. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 213 PM MDT SAT JUN 28 2014 WESTERLY FLOW ALOFT MON-TUE WILL TRANSITION TO NORTHWEST BY WEDNESDAY AS AN UPPER RIDGE BEGINS TO BUILD IN FROM THE WEST. THIS WILL RESULT IN A CHANGE FROM THE RECENT MILD AND UNSETTLED PATTERN TO A WARMER AND DRIER REGIME TOWARD THE END OF NEXT WEEK. AT THE SURFACE A WEAK COLD FRONT WILL DROP SOUTH MONDAY AND CONTINUE INTO OKLAHOMA WHICH WILL PUSH THE SURFACE FOCUS FOR CONVECTION SOUTH OF THE AREA THROUGH THURSDAY. THE NAM SOLUTION BRINGS PRECIP INTO THE AREA MONDAY NIGHT INTO TUESDAY...BUT LEANED TOWARD THE DRIER GFS/ECMWF GIVEN THE SURFACE FOCUS WAS PUSHING SOUTH OF KANSAS DURING THAT TIME FRAME. THE NEXT SHOT AT PRECIPITATION WILL BE IN THE THU NIGHT-FRIDAY TIME FRAME AS A LEE TROUGH IN COLORADO SETS UP A STRONG SOUTHERLY SURFACE FLOW AND BEGINS TO RETURN MOISTURE NORTHWARD AGAIN. HOWEVER...WITH BUILDING HEIGHTS ALOFT AT THAT TIME...PRECIPITATION WILL BE MORE OF THE SCATTERED THUNDERSTORM HIT OR MISS VARIETY. TEMPERATURES BY THE END OF NEXT WEEK WILL BE CLIMBING INTO THE 90S AS THE UPPER RIDGE SETTLES OVER THE REGION. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1119 PM MDT SAT JUN 28 2014 VFR CONDITIONS FORECAST FOR THE 6Z TAFS. AS MENTIONED ABOVE IN THE UPDATE...MODELS HAVE SHIFTED THE BETTER CHANCES FOR STORMS TO THE SOUTHERN HALF OF THE AREA OVERNIGHT. AM THINKING THE CONVECTION SHOULD REMAIN SOUTH OF BOTH SITES...HOWEVER HAVE GREATER CONFIDENCE OF STORMS NEAR KGLD THAN KMCK. DURING THE AFTERNOON SOME ISOLATED STORMS MAY DEVELOP ALONG THE DRY LINE NEAR KMCK. AT THIS TIME COVERAGE IS SO SPARSE DO NOT HAVE THE CONFIDENCE TO PLACE VCTS IN THE TAF FOR KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...DLF AVIATION...JTL
Hazardous weather outlook, Jun 28, 11:32 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 PM MDT SAT JUN 28 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 PM MDT SAT JUN 28 2014 /1132 PM CDT SAT JUN 28 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SOUTH OF I-70 NEAR THE COLORADO BORDER AFTER MIDNIGHT...MOVING EAST ACROSS THE AREA THROUGH MID MORNING SUNDAY. LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY FOR LOCATIONS SOUTH OF I-70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO MID MORNING SUNDAY. THE PRIMARY THREAT WILL BE LARGE HAIL...MAINLY EAST OF HIGHWAY 83. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS ARE GREATLY APPRECIATED BY PHONE OR THROUGH SOCIAL MEDIA. JTL
In the hours before
Special weather statement, Jun 29, 1:16 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1216 AM MDT SUN JUN 29 2014 KSZ028-290630- LOGAN- 116 AM CDT SUN JUN 29 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF RUSSELL SPRINGS...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3900 10118 3899 10082 3878 10082 3877 10119 TIME...MOT...LOC 0616Z 273DEG 25KT 3889 10106 LUNDQUIST
Local storm report, Jun 29, 2:59 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM MDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM HAIL GOODLAND 39.35N 101.71W
06/29/2014 M1.00 INCH SHERMAN KS NWS EMPLOYEE
&&
BRBLocal storm report, Jun 29, 3:02 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 AM MDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL GOODLAND 39.35N 101.71W
06/29/2014 E1.00 INCH SHERMAN KS TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL AT 15TH AND CALDWELL.
0201 AM HAIL GOODLAND 39.35N 101.71W
06/29/2014 M1.25 INCH SHERMAN KS NWS EMPLOYEE
AT NWS OFFICE.
&&
BRBLocal storm report, Jun 29, 3:04 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL 10 S RULETON 39.20N 101.88W
06/29/2014 E1.25 INCH SHERMAN KS PUBLIC
RECEIVED VIA SOCIAL MEDIA.
&&
BRBLocal storm report, Jun 29, 3:10 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL GOODLAND 39.35N 101.71W
06/29/2014 M1.50 INCH SHERMAN KS NWS EMPLOYEE
MOSTLY QUARTER SIZE. ONE STONE MEASURED 1 1/2 INCH IN
DIAMETER.
&&
BRBThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:16 AM CDT | Special Weather Statement | GLD | Logan | 14 min |
| Jun 29, 1:29 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 61 min |
| Jun 29, 1:57 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 63 min |
| Jun 29, 2:02 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 58 min |
| Jun 29, 2:24 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 66 min |
| Jun 29, 2:35 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 55 min |
| Jun 29, 2:50 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 40 min |
| Jun 29, 2:56 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 64 min |
| Jun 29, 3:05 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 40 min |
| Jun 29, 3:18 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Sherman, Thomas | 42 min |
| Jun 29, 3:30 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 32 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 47 min |
| Jun 29, 4:24 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 66 min |
| Jun 29, 4:44 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 61 min |
| Jun 29, 5:05 AM CDT | Tornado Warning | GLD | Logan | 25 min |
| Jun 29, 5:11 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| Jun 29, 5:27 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
| Jun 29, 5:29 AM CDT | Tornado Warning | GLD | Logan | 35 min |
| Jun 29, 5:37 AM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Jun 29, 5:41 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 64 min |
| Jun 29, 5:57 AM CDT | Flash Flood Warning | GLD | Gove | 3 hr |
| Jun 29, 6:21 AM CDT | Tornado Warning | GLD | Gove | 39 min |
| Jun 29, 6:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 64 min |
| Jun 29, 8:25 AM CDT | Areal Flood Warning | GLD | Logan | 12 hr |
| Jun 29, 8:55 AM CDT | Areal Flood Warning | GLD | Gove | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.